Alert archive / Texas / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Amarillo, TX

March 7, 202111 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this fire weather watch at Mar 7, 2021, 3:11 PM CST for 11 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Mar 9, 2021, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2021, 3:11 PM CST (21:11 UTC)
In effect from
Mar 9, 2021, 11:00 AM CST
Expired
Mar 8, 2021, 3:11 PM CST
In force
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS84 KAMA 072111
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
311 PM CST Sun Mar 7 2021

OKZ001-002-TXZ001>003-006-007-081300-
/O.NEW.KAMA.FW.A.0002.210309T1800Z-210310T0100Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-
311 PM CST Sun Mar 7 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
NORTHWEST TEXAS AND OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Fire
Weather Watch for strong winds and low relative humidity, which
is in effect from Tuesday afternoon through Tuesday evening.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley and Moore.

* 20 Foot Winds...Southwest winds 20 to 30 mph with gusts up to 45
  mph. 

* Relative Humidity...9 to 15 percent with the lowest RH values in
  the far northwest.

* Red Flag Threat Index...3 to 5, with the highest values in the
  northwest.

* Timing...Critical Fire Weather is expected to occur between noon
  and 7 PM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
449 
WWUS84 KAMA 080850
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
250 AM CST Mon Mar 8 2021

OKZ003-TXZ004-008-011-012-016-017-317-090000-
/O.EXB.KAMA.FW.A.0002.210309T1700Z-210310T0100Z/
Beaver-Ochiltree-Hutchinson-Oldham-Potter-Deaf Smith-Randall-
Palo Duro Canyon-
250 AM CST Mon Mar 8 2021

...FIRE WEATHER WATCH IN EFFECT FROM LATE TUESDAY MORNING THROUGH
EARLY TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY 
FOR THE OKLAHOMA PANHANDLE AND THE WESTERN AND NORTH CENTRAL TEXAS
PANHANDLE...

The National Weather Service in Amarillo has issued a Fire
Weather Watch for strong winds and low relative humidity, which
is in effect from late Tuesday morning through early Tuesday 
evening.

* Affected Area...In Oklahoma...Beaver. In Texas...Ochiltree... 
  Hutchinson...Oldham...Potter...Deaf Smith...Randall and Palo 
  Duro Canyon.

* 20 Foot Winds...Southwest winds 20 to 30 mph with gusts up to 
  45 mph.

* Relative Humidity...12 to 15 percent with the lowest RH values 
  in the far northwest.

* Red Flag Threat Index...3 to 5, with the highest values in the 
  northwest.

* Timing...Critical Fire Weather is expected to occur between 11
  AM and 7 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

OKZ001-002-TXZ001>003-006-007-090000-
/O.EXT.KAMA.FW.A.0002.210309T1700Z-210310T0100Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-
250 AM CST Mon Mar 8 2021

...FIRE WEATHER WATCH IN EFFECT FROM LATE TUESDAY MORNING THROUGH
EARLY TUESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY 
FOR THE OKLAHOMA PANHANDLE AND WESTERN AND NORTH CENTRAL TEXAS 
PANHANDLE...

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley and Moore.

* 20 Foot Winds...Southwest winds 20 to 30 mph with gusts up to 50 
  mph.

* Relative Humidity...8 to 15 percent with the lowest RH values 
  in the far northwest.

* Red Flag Threat Index...3 to 5, with the highest values in the 
  northwest.

* Timing...Critical Fire Weather is expected to occur between 11
  AM and 7 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
230 
WWUS84 KAMA 082111
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
311 PM CST Mon Mar 8 2021

OKZ001>003-TXZ001>004-006>008-011-012-016-017-317-091100-
/O.UPG.KAMA.FW.A.0002.210309T1700Z-210310T0100Z/
/O.NEW.KAMA.FW.W.0003.210309T1700Z-210310T0200Z/
/O.NEW.KAMA.FW.A.0003.210310T1600Z-210311T0200Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Hartley-
Moore-Hutchinson-Oldham-Potter-Deaf Smith-Randall-
Palo Duro Canyon-
311 PM CST Mon Mar 8 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE OKLAHOMA AND
WESTERN AND NORTH CENTRAL TEXAS PANHANDLES...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR 
THE OKLAHOMA AND TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 8 PM CST Tuesday. A Fire Weather Watch has
also been issued. This Fire Weather Watch for strong winds and 
low relative humidity is in effect from Wednesday morning through 
Wednesday evening. The Fire Weather Watch for Tuesday is no 
longer in effect.

* Affected Area...In Oklahoma...Cimarron...Texas and Beaver. In 
  Texas...Dallam...Sherman...Hansford...Ochiltree...Hartley... 
  Moore...Hutchinson...Oldham...Potter...Deaf Smith...Randall 
  and Palo Duro Canyon.

* 20 Foot Winds...On Tuesday, southwest 20 to 30 mph with gusts up
  to 45 mph are expected. On Wednesday, southwest 20 to 35 mph 
  with gusts up to 50 mph are possible.

* Relative Humidity...On Tuesday, values as low as 8 percent are
  expected. On Wednesday, values as low as 7 percent are possible.

* Red Flag Threat Index...On Tuesday, values of 3 to 6 are
  expected, with the highest values in the northwestern
  Panhandles. For Wednesday, values of 3 to 7 are possible, with 
  the highest values in the western Texas Panhandle.

* Timing...On Tuesday, critical fire conditions are expected to
  occur between 11 AM and 8 PM. On Wednesday, critical conditions
  are possible between 10 AM and 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

TXZ005-009-010-013>015-018>020-091100-
/O.NEW.KAMA.FW.A.0003.210310T1600Z-210311T0200Z/
Lipscomb-Roberts-Hemphill-Carson-Gray-Wheeler-Armstrong-Donley-
Collingsworth-
311 PM CST Mon Mar 8 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE OKLAHOMA AND TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Fire
Weather Watch for strong winds and low relative humidity, which
is in effect from Wednesday morning through Wednesday evening.

* Affected Area...In Texas...Lipscomb...Roberts...Hemphill... 
  Carson...Gray...Wheeler...Armstrong...Donley and Collingsworth.

* 20 Foot Winds...Southwest 20 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 7 percent.

* Red Flag Threat Index...3 to 7.

* Timing...Critical conditions are possible between 10 AM and 8
  PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that the potential for critical fire
weather conditions exists. Listen for later forecasts and
possible red flag warnings.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this fire weather watch went out at Mar 7, 11:34 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 7, 11:34 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1134 AM CST Sun Mar 7 2021

.AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours, with mostly clear skies until the end of the TAF period, as
thicker high clouds look to move in. Winds will be the main story.
They should remain mostly out of the south, and will be in the
20-25kt range gusting 30 to 35kts in the 15-01z hours (typically
with daytime heating/mixing), and south winds around 10-15kts in
the 02-14z period.

Weber

&&

.PREV DISCUSSION... /Issued 400 AM CST Sun Mar 7 2021/

SHORT TERM...
Dry conditions along with elevated fire weather conditions for
areas in the combined Panhandles will continue. A series of mid
level disturbances traversing the Panhandles in a progressive H500
SW flow will result in gusty diurnally driven winds throughout
the short term forecast period.

Going through the day today, continuing to monitor an elongated
H500 trough moving east across the eastern Panhandles into western
Oklahoma later this afternoon. With decent mixing aloft as the
trough moves through the eastern Panhandles with notable momentum
transfer, winds will pick up this afternoon, especially in the
northeastern Panhandles where the steepest height gradient will
set up in relation to the passing trough axis. Southwesterly
surface flow with enhanced downward momentum off the high terrain
off of New Mexico will advect dry air into the Panhandles along
with warm temperatures. High temperatures today will get well into
the 60s with some areas in the OK Panhandle getting into the
lower 70s with mild temperatures continuing tonight with lows in
the upper 30s to lower 40s.

As we start the work week tomorrow, a second perturbation within
the H500 flow will help momentum transfer of stronger wind aloft
with another breezy day in store across the Panhandles as it moves
SW to NE across the southern Plains. Winds will be more southerly
vs southwesterly from today's perturbation which will advect a
bit warmer H850 temps of 13C to 15C into the Panhandles by
tomorrow afternoon based off latest 07/00Z model and numerical
data. High temperatures tomorrow should range from the upper 60s
across the eastern TX Panhandles to low and mid 70s for the rest
of the region. Mild temperatures continue tomorrow night with lows
above average.

Meccariello

FIRE WEATHER...
Elevated fire weather conditions are expected today and tomorrow
for the Oklahoma Panhandle and far northern TX Panhandle.
Southwesterly 20 ft winds of 15-20 MPH with higher gusts will be
possible this afternoon, especially across the northeastern
Panhandles. Min RH values will be as low as 13 percent, especially
in the northwestern Panhandles with as low as 20 to 25 percent in
the northeastern Panhandles. With a combo of winds and RH values,
max RFTI values today will be around 2. ERC percentiles in the
areas of elevated fire weather conditions today will range from
55th to 70th.

Elevated fire weather conditions will also be possible tomorrow
for the same areas that will possibly see elevated conditions
today. Min RH values will be as low as 15 percent, 20 ft winds
will be more out of the due south at 15-20 MPH with higher gusts
at times, along with max RFTI values of 2 to 3. Cured fuels still
prevalent with 55th to 75th ERC percentiles.

Meccariello

LONG TERM...Tuesday through Saturday...

Synopsis: Warm, dry, and windy conditions will support elevated to
critical fire weather on Tuesday and Wednesday for most of the
Panhandles. At this time, Wednesday looks most favored for a
higher end critical day with better alignment of fire positive
elements. Thursday may also be a candidate for critical fire
weather depending on the strength and evolution of a cold front.
The fire weather threat should be done with by Friday as
temperatures return back to near normal and moisture levels
increase in response to approaching storm system. Chances for
precipitation and thunder continue for the Friday through Saturday
time frame as the system crosses the area. Some winter
precipitation is also possible.

Details: A mid/upper level trough currently sampled off the
Pacific Northwest coast will slowly slide down the coast through
Tuesday. The trough will broaden as a jet streak rounds its base
and extends across the southern Rockies and adjacent plains. This
will lead to a lengthy period of deep southwest flow across the
Panhandles which will support very warm temperatures for
early/mid March given downslope winds and strong mixing in vicinity
of a low level thermal ridge (LLTR). Highs in the 70s and 80s are
expected on Tuesday and Wednesday. As for the winds, Tuesday will
be windy given stout pressure gradient and modest winds aloft,
but the faster 500mb jet streak does not arrive until Wednesday.
That being said, there is some enhancement in the 700mb wind
fields Tuesday that could support some decent gusts of around 40
knots if mixing is sufficient. Mixing on Tuesday could be offset
some by upper level clouds, especially now that the better
downward motion due to jet dynamics may not arrive until
Wednesday. However, soundings certainly suggest that PBL top will
be above 700mb despite the cloud cover and lack of better
subsidence.

Wednesday certainly looks to be the windier day as this is when
the stronger mid and upper level flow arrives. Subsidence and
mixing should also increase with better proximity to a right jet
exit region (although best timing for this may be earlier in the
morning hours). There are differences in the model guidance as to
how strong the lower level flow will be Wednesday (850mb - 700mb),
but the stronger guidance makes more sense given the synoptic
setup. Thus the stronger NAM/CMC winds at 700mb may be more
realistic. If that is the case, wind headlines will almost
certainly be needed on Wednesday as gusts could reach or exceed 50
knots.

Thursday may be a bit tricky as models have backed off on the
strength of a cold front. Strong southwest flow aloft should
continue so the front may not make it very far south before it
stalls and even retreats back to the north. Breezy to windy
southwest winds and warmer conditions are looking more likely.

For Friday and Saturday, the upper trough finally takes a more
easterly track bringing it across the Desert Southwest. Long term
models diverge on the handling of the trough after it's main low
center makes landfall. Overall, it appears that precipitation
chances will be on the increase (along with potential for
thunder). Wintry precipitation also can't be ruled out depending
on timing and strength of a late week cold front, but models are
all over the place with this feature.

Ward

FIRE WEATHER...

Elevated to critical fire weather conditions are likely Tuesday
and Wednesday (RFTI 3-6). Some critical also can't be ruled out on
Thursday. Even though the main jet streak doesn't arrive until
Wednesday, wind fields will still be strong enough to warrant
critical fire weather especially over western sections of the
Panhandles Tuesday. Some wind gusts over 40 mph are very possible
Tuesday afternoon. Trends will need to be watched closely,
because the low level thermal ridge is still expected to be most
favorable on Tuesday and fuels will certainly be receptive given
the extended period of warm and dry. The LLTR and strong mixing of
downslope winds will support high temperatures in the low 80s
with RH values around 8 to 20 percent.

For Wednesday, the wind fields look more favorable with better
positioning of a right jet exit region over the area (based on
latest guidance). While the LLTR becomes more displaced east and
weakens some, the latest guidance suggest the LLTR could be as
strong Wednesday as Tuesday. A wind shift is also looking possible
overnight Wednesday or even Thursday morning.

Fire weather conditions may be possible again on Thursday with
increasing potential for critical if the front retreats north.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  40  71  46  80 /   0   0   0   0   0
Beaver OK                  71  41  73  46  82 /   0   0   0   0   0
Boise City OK              70  38  73  41  77 /   0   0   0   0   0
Borger TX                  71  43  75  50  83 /   0   0   0   0   0
Boys Ranch TX              71  39  76  45  82 /   0   0   5   0   0
Canyon TX                  67  38  71  45  80 /   0   0   0   0   0
Clarendon TX               66  40  68  47  77 /   0   0   0   0   0
Dalhart TX                 69  35  73  39  78 /   0   0   0   0   0
Guymon OK                  72  41  75  45  82 /   0   0   0   0   0
Hereford TX                68  37  73  44  81 /   0   0   0   0   0
Lipscomb TX                68  40  70  47  80 /   0   0   0   0   0
Pampa TX                   67  41  70  46  80 /   0   0   0   0   0
Shamrock TX                67  38  68  47  76 /   0   0   0   0   0
Wellington TX              67  38  69  48  76 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/99
Hazardous weather outlook, Mar 7, 4:09 AM CST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
409 AM CST Sun Mar 7 2021

OKZ001>003-TXZ001>020-317-072215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
409 AM CST Sun Mar 7 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions are possible across the Oklahoma
Panhandle and far northern Texas Panhandle this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire weather conditions are possible across portions of
the combined Panhandles Monday. Elevated to critical fire weather
conditions will be possible across portions of the combined
Oklahoma and Texas Panhandles Tuesday, Wednesday, and Thursday.

There is a slight chance for thunderstorms in the far southeast
Texas Panhandle Thursday night, Friday, and Saturday. If storms
develop, they are expected to remain below severe levels at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Sunday through
Thursday.

Nearby

Fire Weather Watches in Texas, 2021Fire Weather Watches in Oklahoma, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.